Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 49, NWS Omaha, NE

April 10, 2001Douglas County, Sarpy County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 10, 2001, 11:33 AM CDT for Douglas County, Sarpy County, Nebraska. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 11:33 AM CDT (16:33 UTC)
Expired
Apr 10, 2001, 12:15 PM CDT
In force
42 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Douglas County, NE, Sarpy County, NE

The radar

The Omaha radar (KOAX), 16 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 11:40 AM CDTHail 1.75Omaha, NE
Apr 10, 11:40 AM CDTHail 1.75Gretna, NESee the narrative for Douglas county that began at 1040 CST.
Apr 10, 11:40 AM CDTHail 1.75La Vista, NESee the narrative for Douglas county for the same time period.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.6 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2400 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 101634
SVROMA
NEC055-153-101715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1133 AM CDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF OMAHA
  SARPY COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 1215 PM CDT

* AT 1131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL FROM 3 MILES NORTHWEST OF
  WATERLOO TO 4 MILES WEST OF GRETNA...OR FROM 18 MILES WEST OF OMAHA
  TO 18 MILES SOUTHWEST OF OMAHA...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BENNINGTON...BOYS TOWN...CHALCO...MILLARD AROUND 1140 AM CDT
  LA VISTA...PAPILLION...RALSTON AROUND 1145 AM CDT
  BELLEVUE...OMAHA AROUND 1150 AM CDT
  OFFUTT AFB AROUND 1155 AM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4136 9638 4108 9629 4111 9590 4136 9603

GRIFFIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:15 AM CDT, 8 hours 18 minutes earlier.

Area forecast discussion, Apr 10, 3:15 AM CDT, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
315 AM CDT TUE APR 10 2001

PRIMARY CONCERNS FOR THIS FORECAST ARE THE THREAT OF PCPN AND TEMPS
INTO WED.  08Z SURFACE ANALYSIS SHOWED LOW PRES CENTERED OVER ERN CO
WITH A NRLY STNRY FNT EXTENDING E ACROSS KS AND MO INTO IL.  MAIN
AREA OF CONVECTION EARLY IN THE NIGHT WAS OVER MO AND ERN KS...
AND STRATUS/FOG WAS ADVECTING RAPIDLY WWD FROM IA.  LOW CLOUDS ARE
EXPECTED TO LIFT DURING THE DAY.  THE SFC LOW IS FORECAST TO DEEPEN
TODAY IN RESPONSE TO A SHORTWAVE EJECTING OUT OF SW FLOW ALOFT.
EXPECT SHOWERS AND TSTMS TO BE ON THE INCREASE IN COVERAGE EARLY
THIS MORNING OVER SERN NE.  LATEST 11-3.9 MICRON STLT IMAGES SHOWED
SOME CLOUD DEVELOPMENT 4-5 KFT AGL FROM HLC TOWARD GBD.  SFC DEWPTS
IN THE 60S WERE BEING LIFTED INSENTROPICALLY OVER THE FNT.  HAVE
INCREASED POPS ALL AREAS FOR  TODAY.  EXPECT A DECENT RANGE OF MAX
TEMPS...FROM 55 TO 60 IN THE NWRN PART OF FCST AREA TO THE LOWER TO
MID 70S NEAR THE KS AND MO BORDERS.

MAIN CLOSED LOW AT 500 MB STARTS TO LIFT OUT TNGT.  WITH A FRONT IN
THE VICINITY...PLENTY OF MOISTURE AND INCREASING DIVERGENCE ALOFT
SEE NO REASON TO CHANGE CATEGORICAL POPS FOR TNGT.  A FEW STORMS MAY
BE SEVERE.  EXPECT LOWS TO RANGE FROM THE 40S NW TO 50S SE.  SFC LOW
INTENSIFIES EVEN MORE ON WED...WHILE EJECTING NEWD.  BEST CHANCE OF
WIDESPREAD RAIN IS OVER THE NWRN 2/3 OF FCST AREA...WHILE SERN NE
AND SWRN IA GET IN THE DRY SLOT.  DRY SLOT WILL BECOME CONVECTIVELY
UNSTABLE WITH LIFTED INDICES DROPPING TO NEAR -6 BY EARLY AFTN.
WILL GO WITH THE TIMING DEPICTED BY THE ETA MODEL ON THE SURFACE
LOW...MOVING IT TO NWRN IA BY 00Z THU.  NGM IS FARTHER TO THE
NORTH...WHILE THE AVN IS FARTHER WSW.  BEST CHANCE OF WIDESPREAD
MEASURABLE PCPN SHOULD BE OVER NERN NE...BUT WILL STILL KEEP A
SMALL CHANCE ELSEWHERE IN CASE THE ETA TIMING IS OFF.  FIRST DRAFT
OF THE WORK ZONES WAS SENT.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Apr 10, 5:35 AM CDT, 5 hours 58 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 AM CDT TUE APR 10 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA DURING THE NEXT 24 HOURS.  THE CHANCE
IS THE HIGHEST OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...THIS
AFTERNOON AND THIS EVENING.

A NEARLY STATIONARY FRONT WAS LOCATED OVER KANSAS AND MISSOURI
EARLY THIS MORNING.  WARM AND MOIST AIR OVER THE SOUTHERN PLAINS
WAS BEING LIFTED NORTH OVER THE FRONT.  SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THIS MORNING OVER MUCH OF THE AREA.
THE PREVIOUSLY MENTIONED FRONTAL BOUNDARY IS EXPECTED TO LIFT
NORTH TODAY AS LOW PRESSURE INTENSIFIES OVER EASTERN COLORADO
AND WESTERN KANSAS.  SHOWERS AND THUNDERSTORMS SHOULD INCREASE
IN COVERAGE DURING THE AFTERNOON AND EVENING.  THE COMBINATION OF
INSTABILITY AND WIND SHEAR SUGGEST THAT SOME OF THESE STORMS COULD
BECOME SEVERE...ESPECIALLY SOUTH OF A LINE FROM COLUMBUS TO LOGAN
IOWA.  THE MAIN THREATS ARE LARGE HAIL AND STRONG WINDS.

THE POSSIBILITY OF SEVERE WEATHER WILL CONTINUE TONIGHT...AS A
VIGOROUS UPPER LEVEL DISTURBANCE APPROACHES FROM THE SOUTHWEST.

MILLER
Special weather statement, Apr 10, 11:12 AM CDT, 21 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1112 AM CDT TUE APR 10 2001

STORM SPOTTER ACTIVATION WILL BE REQUIRED ACROSS PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA DURING THE NEXT 24 HOURS.  A SHORT LINE
OF FAST MOVING THUNDERSTORMS WILL PRODUCE STRONG WINDS AND HAIL  IN
A LINE ABOUT 50 MILES WIDE FROM WAHOO EAST TOWARD OAKLAND IOWA
THROUGH EARLY AFTERNOON.

OTHER SEVERE STORMS ARE POSSIBLE THIS AFTERNOON OR TONIGHT ACROSS
THE AREA.  WARM...MOIST AND UNSTABLE AIR IS LIFTING NORTH OVER A
WARM FRONT IN NORTHERN KANSAS AND MISSOURI.  THIS> WILL PROVIDE
ENERGY FOR DEVELOPMENT OF STRONG THUNDERSTORMS AS THE FRONT MOVES
NORTH INTO EASTERN NEBRASKA AND WESTERN IOWA THIS EVENING AND
TONIGHT.

POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 10:21 AM CDTSevere Thunderstorm WarningOAXButler, Seward24 min
Apr 10, 10:40 AM CDTSevere Thunderstorm WarningOAXButler, Seward35 min
Apr 10, 11:02 AM CDTSevere Thunderstorm WarningOAXSaunders28 min
Apr 10, 11:27 AM CDTSevere Thunderstorm WarningOAXSaunders18 min
Apr 10, 1:14 PM CDTSevere Thunderstorm WarningOAXSarpy31 min
Apr 10, 3:41 PM CDTSevere Thunderstorm WarningOAXLancaster34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.